Hail, Benton
- When
- July 19, 6:15 PM CST
- Where
- Benton County, 1.67 mi NW of Gateway
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.494, -93.945
Thunderstorms developed over north central Kansas during the morning of the 19th. These storms intensified as they moved southeast across southeastern Kansas and southwestern Missouri during the day, and then across northwest Arkansas during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed over north central Kansas during the morning of the 19th. These storms intensified as they moved southeast across southeastern Kansas and southwestern Missouri during the day, and then across northwest Arkansas during the evening. The strongest storms produced hail and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 19, 5:27 PM CST, 48 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
627 PM CDT Thu Jul 19 2018
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected to prevail through the valid period
at all area TAF sites. Have included a VCTS for a few hours this
evening at KROG for storms currently moving across southwest
Missouri.
&&
.PREV DISCUSSION... /Issued 344 PM CDT Thu Jul 19 2018/
DISCUSSION...
Oppressive heat index values currently observed across much of
eastern OK through west central AR and conditions will only slowly
improve through the late evening hours. An additional focus for
the evening into overnight hours will be the evolution of
convection ongoing across central KS into western MO. Strong
instability remains downstream of this convection along with
seasonably strong deep layer shear on periphery of upper low
passing through the upper Midwest. This environment will support
continued S-SE development of the convection however mid level
temps also warm notably with southward extend as sampled by 18z
LMN sounding. While CAM solutions vary in details, the idea of
convection waning as it spreads into the area is a common theme
and supported by observational data. Thus will confine evening
precip chances to far NE OK through far NW AR and, should any
sustained storms make it this far south, then gusty outflow winds
will be a concern.
Temps tomorrow continue to look the hottest in some time. The
advancing cold front will enter northern portions of the area
during the afternoon and may actually serve to initially worsen
heat conditions with a period of pre-frontal heating aligned with
pooling low level moisture. There is some potential for overnight
convective debris to complicate the temperature forecast however
those sensitive to specific heat headlines should prepare for
portions of E OK / NW AR to be upgraded to heat warnings for
tomorrow. Also, late afternoon and evening storms look likely
along the frontal zone however the higher chances may focus east
of the forecast area as mid level temps remain very warm.
The front slowly pushes southward focusing the highest heat across
far SE OK on Saturday with all areas experiencing slightly cooler
and drier conditions by Sunday. The continuation of temps at or
possibly below normal may well persist through much of next week.
Longer term outlooks issued by Climate Prediction Center also
indicate higher chances for below normal temps for the extended
forecast periods.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ068-069.
Heat Advisory from noon to 9 PM CDT Friday for OKZ049-053>076.
Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
053>067-070>076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.
Heat Advisory from noon to 9 PM CDT Friday for ARZ001-002-010-
011-019-020-029.
Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
020-029.
&&
AVIATION.....10Hazardous Weather Outlook National Weather Service Tulsa OK 415 PM CDT Thu Jul 19 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-201015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 415 PM CDT Thu Jul 19 2018 ...EXCESSIVE HEAT AND HUMIDITY TODAY AND FRIDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Far Northeast Oklahoma and Far Northwest Arkansas. ONSET...This Evening. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Excessive heat is ongoing across a large portion of eastern Oklahoma and west central Arkansas, with dangerous heat index values also across northwest Arkansas. Heat index values from 110 to 117 will continue across much of the area through the afternoon, with a slow decrease in these values into mid to late evening. Thunderstorms ongoing in parts of Kansas and Missouri may brush far northeast Oklahoma and far northwest Arkansas this evening, with additional isolated to scattered thunderstorm development possible in these same areas late this evening and into early Friday morning. Any thunderstorms that do occur across northeast Oklahoma and northwest Arkansas may pose a limited damaging wind threat. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY AND SATURDAY...Dangerous Heat Potential. SUNDAY...No Hazards. MONDAY...Dangerous Heat Potential. TUESDAY AND WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Intense heat and humidity will continue into Friday, with heat index values above 110 degrees possible for some areas. A weak cold front will push through the area by Saturday, bringing somewhat cooler conditions, although heat index values will likely still exceed 105 in some places this weekend into early next week. EMERGENCY MANAGEMENT PLANNING STATEMENT... An increase in heat related responses is likely through Friday. Local heat response plans may experience an uptick in activation levels. weather.gov/tulsa contains additional information.
The Springfield radar (KSGF), 96 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down a large tree just west of town and snapped large tree limbs in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771411, 771412.